Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Morristown, TN

April 25, 2012Russell County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2012, 11:10 PM EDT for Russell County, Wise County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2012, 11:10 PM EDT (03:10 UTC)
Expired
Apr 25, 2012, 11:45 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Russell County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS54 KMRX 260310
SVRMRX
VAC167-195-260400-
/O.NEW.KMRX.SV.W.0107.120426T0310Z-120426T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 PM EDT WED APR 25 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL MIDNIGHT EDT

* AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF WISE...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...CLEVELAND...COEBURN...ST. PAUL...CASTLEWOOD AND
  HANSONVILLE.

LAT...LON 3715 8254 3713 8254 3703 8247 3696 8235
      3700 8228 3700 8225 3705 8217 3705 8214
      3699 8193 3681 8213 3700 8268 3717 8260
TIME...MOT...LOC 0310Z 291DEG 35KT 3705 8252

$$

TD
2 follow-up statements
105 
WWUS54 KMRX 260328
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT WED APR 25 2012

VAC167-195-260400-
/O.CON.KMRX.SV.W.0107.000000T0000Z-120426T0400Z/
RUSSELL VA-WISE VA-
1128 PM EDT WED APR 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR WISE AND RUSSELL COUNTIES...

AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ST. PAUL...OR 12 MILES WEST OF
LEBANON...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  LEBANON...CLEVELAND AND HANSONVILLE.

LAT...LON 3699 8193 3681 8213 3688 8235 3691 8239
      3697 8237 3696 8235 3700 8228 3700 8225
      3705 8217 3705 8213
TIME...MOT...LOC 0328Z 291DEG 35KT 3694 8225

$$

TD
634 
WWUS54 KMRX 260345
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1145 PM EDT WED APR 25 2012

VAC167-195-260355-
/O.CAN.KMRX.SV.W.0107.000000T0000Z-120426T0400Z/
RUSSELL VA-WISE VA-
1145 PM EDT WED APR 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR WISE AND RUSSELL COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3699 8193 3681 8213 3688 8235 3691 8239
      3697 8237 3696 8235 3700 8228 3700 8225
      3705 8217 3705 8213
TIME...MOT...LOC 0345Z 291DEG 35KT 3690 8197

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 9:35 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 25, 9:35 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
935 PM EDT WED APR 25 2012

.DISCUSSION...FIRST ROUND OF SHOWERS AND A FEW THUNDERSTORMS HAVE
MOSTLY EXITED THE AREA...BUT ANOTHER AREA WILL MOVE OUT OF KY AND
AFFECT ESPECIALLY NORTHERN AND CENTRAL AREAS. WHILE IT APPEARS
SEVERE THREAT WILL BE HIGHER TO OUR NORTHWEST...STILL CANNOT RULE
OUT A FEW SEVERE STORMS ESPECIALLY OVER OUR NORTHERN ZONES. WILL
ADJUST POPS UP A BIT NORTH AND DOWN A BIT SOUTH. WILL ALSO MAKE
SOME ADJUSTMENTS TO WIND...SKY...TEMPS...AND DEW POINTS. UPDATE OUT
SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  80  60  80  61 /  50  40  30  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  78  59  78  60 /  60  40  30  30  20
OAK RIDGE, TN                       61  78  59  78  60 /  60  40  30  30  20
TRI CITIES AIRPORT, TN              56  75  55  75  55 /  70  40  30  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW
Hazardous weather outlook, Apr 25, 2:10 PM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EDT WED APR 25 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
210 PM EDT (110 PM CDT) WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE OHIO RIVER VALLEY THIS EVENING...AND WILL THEN MOVE
SOUTHEASTWARD INTO THE SOUTHERN APPALACHIAN REGION LATER TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT IS EXPECTED TO SLOWLY DRIFT INTO THE TENNESSEE RIVER
VALLEY ON THURSDAY AFTERNOON AND EVENING...TRIGGERING SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON THURSDAY
AFTERNOON AND EVENING.

DMG

In the hours before

Special weather statement, Apr 25, 6:00 PM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT WED APR 25 2012

TNZ013-014-037-038-252245-
CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-UNION TN-
600 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...CLAIBORNE...CAMPBELL
AND UNION COUNTIES UNTIL 645 PM EDT...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ABOUT 11 MILES NORTHEAST OF LA
FOLLETTE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TAZEWELL...ARTHUR...
SPRINGDALE...SANDLICK AND LONE MOUNTAIN.

TD
Special weather statement, Apr 25, 6:23 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT WED APR 25 2012

TNZ067-068-083>086-252300-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
623 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE...
NORTHERN MEIGS...EXTREME NORTHERN MCMINN...LOUDON...ROANE AND RHEA
COUNTIES UNTIL 700 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 11 MILES SOUTH
OF ROCKWOOD...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND
PHILADELPHIA.

TD
Special weather statement, Apr 25, 10:57 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT WED APR 25 2012

VAZ002-260345-
WISE VA-
1057 PM EDT WED APR 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 1145 PM EDT...

AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITESBURG...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...POUND AND
COEBURN.

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 11:52 PM EDTSevere Thunderstorm WarningMRXRussell, Washington23 min
Apr 26, 6:51 AM EDTSevere Thunderstorm WarningMRXLee, Scott54 min
Apr 26, 7:42 AM EDTSevere Thunderstorm WarningMRXLee, Scott53 min
Apr 26, 8:21 AM EDTSevere Thunderstorm WarningMRXRussell, Washington, City of Bristol44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.